Hail, Gonzales
- When
- January 8, 1:54 PM CST
- Where
- Gonzales County, 0.6 mi E of Belmont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.520, -97.690
A thunderstorm produced quarter size hail in Belmont.
Strong south to southeasterly low-level flow brought an unusually warm, moist airmass to South Central Texas ahead of a Pacific cold front. The front moved into an airmass with temperatures in the middle to upper 70s and dewpoints in the 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Strong south to southeasterly low-level flow brought an unusually warm, moist airmass to South Central Texas ahead of a Pacific cold front. The front moved into an airmass with temperatures in the middle to upper 70s and dewpoints in the 60s. A few thunderstorms developed ahead of the front and some of these produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 8, 11:41 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1141 AM CST Mon Jan 8 2024 ...New AVIATION... .UPDATE... Issued at 911 AM CST Mon Jan 8 2024 Forecast is looking pretty good this morning. Prefrontal showers continue from around San Antonio eastward. Showers will continue through the morning. The cold front is progressing across our northwest and has entered Edwards County. We adjusted the POPs a bit to account for the frontal movement. Still expect storms to develop later this morning and afternoon as the front gets to I-35. Severe storms will be possible. && .SHORT TERM... (Today through Tuesday) Issued at 246 AM CST Mon Jan 8 2024 Local area radars and surface observations are reporting light drizzle and rain over a good portion of South Central Texas as of 230 AM CST. This activity is likely to continue overnight as warm air advection pushes from the Gulf of Mexico into the local area in advance of an upper level low pressure system centered between the states of Colorado and New Mexico. Also, a strong low-level jet continues to bring breezy to windy conditions across the local area especially to the Rio Grande, southern Edwards Plateau and Hill Country. A Wind Advisory is in effect for those areas through noon Tuesday as another surge of strong winds arrive later on today in the wake of the Pacific front. More on this below. Hires models suggest for the winds to come down a bit between now and day break across the southern Rio Grande but honestly across the entire area as the upper level trough moves closer to the local area. During day break as well, an unstable atmosphere on the making could create enough instability across our area and produce elevated thunderstorm activity over parts of the Hill Country and Interstate 35 ahead of the upper level trough and associated strong Pacific frontal boundary. This picture changes quickly mid to late morning with the warm sector favoring the development of scattered to numerous showers and thunderstorms. Some of these storms could be strong to severe capable of producing strong to damaging wind gusts and isolated tornados. SPC Day One Convective Outlook highlights areas east of a Fredericksburg to New Braunfels to Yorktown line with a Marginal Risk (level 1 of 5) and east of a Giddings to La Grande to west of Speaks line with a Slight Risk (level 2 of 5). A second opportunity for strong to severe storms comes with the actual push of the Pacific front mid to late afternoon. Once again, main hazards with this line of storms are strong to damaging wind gusts and isolated tornadoes. In the wake of the frontal boundary, areas to the west of the local area are going to be dealing with strong northwest winds. These northwest winds are forecast to be sustained around the 25 to 35 mph range and gusting as high as 45 to 55 mph. Winds continue to spread across South Central Texas this afternoon and evening and remain through mid to late Tuesday morning. Even though we will have a lull mid to late morning today as a far as strong winds are concern, there is a Wind Advisory for the Rio Grande, southern Edwards Plateau and Hill Country through noon Tuesday and this includes the expansion of the Wind Advisory for all of South Central Texas through noon Tuesday. Dry and cool air is forecast to push across the local area from west to east mid to late morning and slowly taking over across the east by early evening. Dry and strong winds bring the potential for fire weather with minimum relative humidities in the teens and 20s and strong northwest winds. More on this below in the Fire Weather section. Overnight low to reach the low to mid 30s across Val Verde County, southern Edwards Plateau and Hill Country to 40s elsewhere under clear skies. A cool day is in store for Tuesday with highs in the 50s across the north and 60s to the south. Breezy to windy conditions start to relax late morning into the afternoon but still some areas along and east of Interstate 35 could get northwest winds of 15 to 25 mph with gusts up to 30 mph. && .LONG TERM... (Tuesday night through Sunday) Issued at 246 AM CST Mon Jan 8 2024 Things will be much calmer at the beginning of the long-term period of the forecast as surface winds diminish in speed. Wind will become light and variable after midnight but begin to pick up slightly in speed by sunrise as southerly flow returns to the area. Low temperatures may be tricky as temperatures are likely to quickly fall after sunset with weaker winds and dry air in place, but will likely plateau a bit once southerly flow returns to the area during the overnight period. The official forecast shows lows in the lower to middle 30s. Southerly flow will continue into Thursday and this will allow high temperatures on Wednesday to rise into the 60s to near 70 and continue to warm on Thursday into the 70s to near 80s degrees. The next storm system will arrive late Thursday night into Friday morning as the next strong upper low passes across the state. Will likely see Wind Advisory level winds again for much of the area and near-critical to critical fire weather conditions across the western counties. This frontal system is not expected to bring much rainfall outside of some slight chances in the northeastern CWA. Colder weather returns behind this system and have lowered NBM highs on Friday to better line up with the timing of the frontal passage in the morning hours with consistency in the deterministic models. Highs through the weekend should be in the 50s and 60s with lows in the 30s. A stronger front looks to arrive late Sunday into Sunday night and will likely bring the coldest weather of the winter season. Still plenty of time to watch this system. && .AVIATION... (18Z TAFS) Issued at 1134 AM CST Mon Jan 8 2024 A cold front is approaching I-35. Ahead of the front low clouds and showers are continuing. Ceilings are mainly MVFR. Winds are from the southeast. These conditions will prevail for the next few hours at the Austin and San Antonio airports. The front has moved through DRT and skies have scattered. Winds have shifted to the northwest and have increased to 20 with gusts to around 30. The front should move across I-35 by around 21Z. This will clear skies and bring strong, gusty northwesterly to westerly winds. && .FIRE WEATHER... Issued at 246 AM CST Mon Jan 8 2024 A strong Pacific cold front moves in from the west mid morning today. Very gusty northwest winds and drier air will move in behind the front. A Red Flag Warning is in effect from 9 AM through 9 PM this evening. For Tuesday, gusty northwest winds and dry air will remain intact across the region. Despite the cooler temperatures, elevated to near critical fire weather conditions appear in store on Tuesday. We will need to keep an eye on this situation for the possibility of new products related to the fire weather. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 39 55 35 / 80 0 0 0 Austin Bergstrom Intl Airport 68 39 57 33 / 80 10 0 0 New Braunfels Muni Airport 68 40 60 35 / 70 0 0 0 Burnet Muni Airport 63 36 53 33 / 60 0 0 0 Del Rio Intl Airport 63 42 62 35 / 10 0 0 0 Georgetown Muni Airport 66 38 55 34 / 70 0 0 0 Hondo Muni Airport 66 40 60 33 / 30 0 0 0 San Marcos Muni Airport 67 38 58 33 / 80 10 0 0 La Grange - Fayette Regional 70 39 55 33 / 90 10 0 0 San Antonio Intl Airport 66 41 59 36 / 50 10 0 0 Stinson Muni Airport 69 43 61 36 / 40 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon CST Tuesday for Bandera-Blanco-Burnet- Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Real- Uvalde-Val Verde-Zavala. Wind Advisory until noon CST Tuesday for Atascosa-Bastrop-Bexar- Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-Hays-Karnes- Lavaca-Lee-Medina-Travis-Williamson-Wilson. && Short-Term...17 Long-Term...29 Aviation...05
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 322 AM CST Mon Jan 8 2024 TXZ171>173-183>194-202>209-217>225-228-090930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 322 AM CST Mon Jan 8 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong southerly winds are forecast to create windy conditions across the Rio Grande Plains, southern Edwards Plateau and Hill Country overnight through early this morning. Sustained winds of 20 to 35 mph and gusts up to 50 mph are possible. Some of the higher elevation sites over the Hill Country and southern Edwards Plateau could see a few gusts near 55 mph. A Wind Advisory remains in effect for the above mentioned areas tonight including the rest of South Central Texas as a second surge of strong winds arrive from the northwest in the wake of a Pacific cold front. The gusty winds and low humidity will likely result in elevated to critical fire weather conditions in the wake of the frontal passage. A Red Flag Warning is in effect 9 AM through 9 PM this evening across portions of the Southern Edwards Plateau and the Rio Grande Plains. A few strong to severe storms will be possible mid to late morning into the afternoon along and east of a Fredericksburg to New Braunfels to Speaks line. Strong to damaging wind gusts and isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong northwest winds are likely through Tuesday morning. Sustained winds of 25 to 35 mph and gusts up to 50 mph will be expected. Some of the higher elevation sites across the Hill Country and southern Edwards Plateau may see a few gusts near 55 mph. A Wind Advisory is in effect across all of South Central Texas Noon Monday through Noon Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
118 PM CST Mon Jan 8 2024
TXZ205-207-221-223-082000-
Guadalupe TX-Bexar TX-Gonzales TX-Wilson TX-
118 PM CST Mon Jan 8 2024
...A strong thunderstorm will impact portions of Guadalupe, west
central Gonzales, northern Wilson and east central Bexar Counties
through 200 PM CST...
At 118 PM CST, Doppler radar was tracking a strong thunderstorm near
New Berlin, or 12 miles southwest of Seguin, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Schertz, Seguin, Cibolo, McQueeney, St. Hedwig, La Vernia, Marion,
Kingsbury, Santa Clara, New Berlin, Zuehl, Geronimo, Leesville,
Nolte, Zipp, Belmont, Friendly Corner, Bebe, and Monthalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2936 9755 2926 9828 2959 9817 2974 9777
2973 9777 2973 9776 2972 9777 2971 9774
2971 9773 2970 9774 2968 9772
TIME...MOT...LOC 1918Z 249DEG 30KT 2943 9806
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GALEThe Austin/San Antonio radar (KEWX), 39 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced quarter size hail in Belmont.
A thunderstorm produced 2.25 inch diameter hail in Belmont.
A thunderstorm produced tennis ball size hail near the H-4 dam on Lake Gonzales.
A thunderstorm produced hail from two to three inches in diameter approximately six miles west of Gonzales. Pictures of the hail were posted on X.
A thunderstorm produced nickel size hail near Hwy 183 and I-10 southeast of Luling.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a traffic light at the intersection of St. Joseph St. and St. Lawrence St. in Gonzales.
A thunderstorm produced hail up to the size of tennis balls that dented a car in Gonzales. The average hail stones were golf ball size.
A thunderstorm produced golf ball size hail on Hwy 90 west of Gonzales.
A thunderstorm produced wind gusts estimated at 70 mph that downed a power line on St. Joseph St. in Gonzales.
A thunderstorm produced wind gusts estimated at 70 mph that blew a tree onto a power line on Alt US Hwy 77 near the railroad crossing in Yoakum.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159202, 1159203, 1159204, 1159205, 1159206, 1159207, 1159208, 1159209, 1159210, 1159211.